Lamotrigine-Induced Stevens-Johnson Syndrome
Olga Hilas, Department of Clinical Pharmacy Practice, College of Pharmacy and Health Sciences
To report a case of Stevens-Johnson Syndrome (SJS) in a woman who was treated with lamotrigine (Lamictal) for the management of schizoaffective disorder.
A 29-year-old woman presented with a severe generalized skin reaction diagnosed as Stevens-Johnson Syndrome (SJS). Patient was receiving escitalopram (Lexapro) 10 milligrams orally every day, aripiprazole (Abilify) 30 milligrams orally every day, and was recently started on lamotrigine titrated to 75 milligrams orally every day for three to four weeks prior to hospital admission. Four days prior to hospitalization, the patient began developing mouth sores which progressed to a generalized erythematous and maculopapular rash involving the palms and soles. Using punch biopsy, SJS was confirmed. The patient was treated with oral prednisone and intravenous fluids were administered. After three days of improvement, the patient was discharged home.
Due to the newest FDA-approved indication for the treatment of bipolar disorder, lamotrigine has gained popularity for use among patients with bipolar and other mood disorders. The reported incidence of serious dermatologic reactions associated with the use of lamotrigine is 0.13% in adult patients receiving lamotrigine as adjunctive therapy. SJS is a rare and unpredictable adverse reaction that can be life threatening. An objective assessment suggests that the reaction is most likely due to the lamotrigine in this patient.
Lamotrigine has been reported to have a very low incidence of SJS. It is our hope that this case report will serve to increase awareness among healthcare professionals that SJS should be considered when assessing drug-induced dermatological reactions. When identified in a timely fashion, proper pharmacotherapeutic intervention can help reduce morbidity and mortality in patients on lamotrigine.